Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 309, NWS Hastings, NE

December 25, 20164 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Dec 25, 2016, 12:19 PM CST for 4 counties in Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2016, 12:19 PM CST (18:19 UTC)
Expired
Dec 25, 2016, 1:00 PM CST
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Adams County, NE, Franklin County, NE, Kearney County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 16 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 25, 10:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KGID 251819
SVRGID
NEC001-061-099-181-251900-
/O.NEW.KGID.SV.W.0309.161225T1819Z-161225T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1219 PM CST SUN DEC 25 2016

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern Kearney County in south central Nebraska...
  Webster County in south central Nebraska...
  Eastern Franklin County in south central Nebraska...
  Western Adams County in south central Nebraska...

* Until 100 PM CST

* At 1218 PM CST, severe thunderstorms were located along a line
  extending from 8 miles northwest of Heartwell to near Riverton,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Red Cloud, Blue Hill, Kenesaw, Juniata, Campbell, Bladen, Roseland,
  Holstein, Riverton, Heartwell, Prosser, Norman, Cowles and Inavale.

Strong winds of 40 to 50 mph have been reported ahead of the line of
storms as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4001 9842 4000 9878 4064 9896 4069 9871
      4070 9847
TIME...MOT...LOC 1818Z 226DEG 41KT 4063 9893 4013 9877 

HAIL...0.88IN
WIND...60MPH
 
$$

NOAA/NWS/Moritz
2 follow-up statements
210 
WWUS53 KGID 251835
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1235 PM CST SUN DEC 25 2016

NEC061-251844-
/O.CAN.KGID.SV.W.0309.000000T0000Z-161225T1900Z/
Franklin NE-
1235 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 PM CST for
south central Nebraska.

LAT...LON 4001 9842 4001 9871 4034 9871 4067 9883
      4069 9871 4070 9847
TIME...MOT...LOC 1834Z 252DEG 40KT 4067 9870 4025 9859 

$$

NEC001-099-181-251900-
/O.CON.KGID.SV.W.0309.000000T0000Z-161225T1900Z/
Kearney NE-Webster NE-Adams NE-
1235 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST
FOR NORTHEASTERN KEARNEY...WEBSTER AND WESTERN ADAMS COUNTIES...

At 1234 PM CST, severe thunderstorms were located along a line
extending from near Kenesaw to near Bladen, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Red Cloud, Blue Hill, Kenesaw, Juniata, Bladen, Roseland, Holstein,
Heartwell, Prosser, Cowles and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 4001 9842 4001 9871 4034 9871 4067 9883
      4069 9871 4070 9847
TIME...MOT...LOC 1834Z 252DEG 40KT 4067 9870 4025 9859 

HAIL...0.88IN
WIND...60MPH
 
$$

NOAA/NWS/Moritz
260 
WWUS53 KGID 251857
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1257 PM CST SUN DEC 25 2016

NEC001-099-181-251906-
/O.EXP.KGID.SV.W.0309.000000T0000Z-161225T1900Z/
Kearney NE-Webster NE-Adams NE-
1257 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNEY...WEBSTER
AND WESTERN ADAMS COUNTIES WILL EXPIRE AT 100 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms, easily up to 45
mph at times. 

A separate severe thunderstorm warning is already in effect for
eastern Adams and eastern Webster counties. 

A severe thunderstorm watch remains in effect until 500 PM CST for
a portion south central Nebraska, including Webster County. 

LAT...LON 4001 9842 4001 9871 4034 9871 4067 9883
      4069 9871 4070 9847
TIME...MOT...LOC 1856Z 226DEG 41KT 4083 9848 4041 9837 

$$

NOAA/NWS/Moritz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 5:40 AM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 25, 5:40 AM CST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
540 AM CST Sun Dec 25 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Sun Dec 25 2016

The main forecast concerns tonight were the type
of precipitation and how quickly temps will warm this morning,
then the timing of precipitation, and chances for severe storms
this afternoon.

Have kept an eye on the temps warming from north central Kansas
and despite adjusting, still have been a bit slow...temps in KS
warming quicker. However, temps in central Nebraska are staying
cooler longer. Freezing drizzle/rain chances will end before
sunrise in central Nebraska as temps continue to improve across
the area.  Overall temperatures will increase, and highs will be
in the 50s across most of the area.

Fog and low stratus streamed westward across the area during the
late evening. Visibilities across a good portion of the area have
improved, but have...at least at this time decided to keep the
dense fog advisory...assessing it again in a couple hours.

Mist and/or drizzle have been present at least in Hastings when
visibilities were at their lowest, and would not be surprised if
it was fairly widespread in similar conditions. Mist/drizzle has
decreased as visibilities have increased. Despite this, have kept
the chances for drizzle through the morning before rain becomes
the more dominant precipitation type towards sunrise. The high
resolution guidance depicts scattered rain showers becoming more
widespread near and after sunrise. Instability is increasing from
south to north as low level moisture streams northward. Thunder is
possible through the morning and early afternoon as upwards of
500-1000 J/KG spread northward across the area by afternoon. By
around 16-18z the development of a line of showers and
thunderstorms is possible along the cold front/dry line from south
central Nebraska south through north central Kansas. Damaging
winds and small hail are the primary threats, but as the triple
point of the warm front/cold front and dryline intersect in and
around north central Kansas/south central Nebraska a tornado or
two cannot be ruled out. Enhanced instability in this area with
the approaching lift support from the main upper wave supports at
least the chance for a low topped supercell that could produce a
tornado. SPC has kept a marginal risk across most of the forecast
area. The risk for severe storms looks end by mid to late
afternoon.

In addition to the thunderstorm chances, strong southerly winds
will impact most of the area throughout the late morning and afternoon.
Sustained speeds of 25 to 35 mph is possible during the day with
gusts to 45 mph. Winds are expected to decrease during the evening
hours.

The the expected line of thunderstorms will move eastward and exit
the area relatively quickly, but with the latest high-res
solutions keeping precip around through 00z, have slowed the
ending of precipitation chances to closer to 00z/6pm.

Skies will be mostly clear, but some clouds that wrap around the
upper low may impact portions of central Nebraska tonight. After
an unseasonably warm day, lows will be closer to seasonal temps
with values in the 20s.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM CST Sun Dec 25 2016

Cooler air will push into the forecast area for Monday. The winds
from the northwest will make it feel cooler. By Monday night a
surface high moves through the area and temperatures will drop off
with clear skies and as the winds become lighter. On Tuesday, the
surface high moves to the southeast and winds turn to the south and
there is warm advection. Temperatures will warm back up again. There
is an upper level wave and a cold front that move through the area
Tuesday night into Wednesday. Even with the cold front, the
temperatures should be a bit warmer on Wednesday. Northwest winds
could increase and be breezy on Thursday and temperatures will be a
little cooler.

Thursday night through Saturday there will be a transition from
northwest flow to more zonal as another upper level low moves onto
the west coast and digs into the southwest CONUS. During this period
the temperatures should be mild and weather should be dry.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday morning)
Issued at 540 AM CST Sun Dec 25 2016

The three main concerns include 1. LIFR conditions due to dense
fog and low ceilings, 2. Thunderstorm chances this morning and
afternoon, and 3. Low level wind shear in addition to strong
surface winds.

The dense fog continues and while at times visibilities may
improve, it has continued to be more dense than not dense. These
low visibilities and ceilings will persist through the morning
hours before improving as the surface front move through the
region this afternoon.

Thunderstorm chances increase from now through the afternoon.
Convection has already begun and while thunder has not been
observed yet, the chances increase from now on. Scattered
convection is likely through the morning hours with a line of
storms moving through the region late this morning, early
afternoon as the front moves through.

Strong sustained southerly surface winds will be present across
the area through much of the day. In addition to the surface winds
being strong, low level wind shear will be high throughout the
day.

By late this afternoon, conditions will improve to MVFR and VFR,
but the strong winds will persist through the end of the forecast
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until noon CST today for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Dense Fog Advisory until noon CST today for KSZ005>007-017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Dec 25, 12:06 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1206 PM CST SUN DEC 25 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1206 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS UP 70
MPH THE PRIMARY THREAT. THE CHANCE OF A TORNADO CANNOT BE RULED
OUT ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL
NEBRASKA NEAR THE STATE LINE.

STRONG SOUTHERLY WINDS WILL BE PRESENT FOR THE REMAINDER OF THE
AFTERNOON. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED
WITH GUSTS EXCEEDING 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Dec 25, 10:33 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
1033 AM CST SUN DEC 25 2016

NEZ072-082-251715-
Gosper NE-Furnas NE-
1033 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND FURNAS COUNTIES UNTIL
1115 AM CST...

At 1032 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to 8 miles southwest of Norton.
Movement was north at 60 mph.

Half inch hail and wind gusts OF 45 to 50 mph will be possible with
these storms.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Elwood, Beaver City, Holbrook,
Edison, Wilsonville, Smithfield, Hendley, Hollinger and Johnson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 9970 4068 9964 4000 9963
      4000 10019
TIME...MOT...LOC 1632Z 184DEG 51KT 4000 10021 3975 9999

NOAA/NWS/Moritz
Special weather statement, Dec 25, 10:51 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
1051 AM CST SUN DEC 25 2016

KSZ005-017-NEZ083-251745-
Rooks KS-Phillips KS-Harlan NE-
1051 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...PHILLIPS AND HARLAN
COUNTIES UNTIL 1145 AM CST...

At 1049 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Almena to 6 miles
northeast of Edmond to 7 miles southwest of Palco. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms. Small
hail is also possible.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Alma, Oxford, Logan, Palco,
Stamford, Kirwin, Republican City, Woodston, Long Island, Damar,
Zurich, Huntley and Ragan.

A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas...and south central Nebraska.

LAT...LON 3913 9960 3957 9960 3957 9963 4035 9963
      4035 9918 3999 9918 4000 9907 3913 9905
TIME...MOT...LOC 1649Z 241DEG 35KT 3999 9985 3968 9973 3919 9968

NOAA/NWS/Moritz
Special weather statement, Dec 25, 11:19 AM CST, 1 hour before
Special Weather Statement
National Weather Service Hastings NE
1119 AM CST SUN DEC 25 2016

NEZ060-061-072-073-251815-
Gosper NE-Phelps NE-Dawson NE-Buffalo NE-
1119 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...WESTERN BUFFALO...
EASTERN GOSPER AND PHELPS COUNTIES UNTIL 1215 PM CST...

At 1118 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Cozad to near Atlanta. Movement was northeast
at 45 mph.

Half inch hail and wind gusts up 45 or 50 mph will be possible with
these storms.

Locations impacted include...
Lexington, Holdrege, Cozad, Elm Creek, Bertrand, Elwood, Overton,
Odessa, Loomis, Amherst, Sumner, Funk, Miller, Atlanta, Eddyville,
Smithfield, Johnson Lake and Willow Island.

This includes Interstate 80 between mile markers 215 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 9917 4035 9918 4035 9966 4084 10010
      4105 10020
TIME...MOT...LOC 1718Z 209DEG 39KT 4085 9995 4035 9955

NOAA/NWS/Moritz
Special weather statement, Dec 25, 11:31 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
1131 AM CST SUN DEC 25 2016

KSZ006-018-251830-
Osborne KS-Smith KS-
1131 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND SMITH COUNTIES UNTIL
1230 PM CST...

At 1131 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Woodruff to 6 miles
northeast of Codell. Movement was east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Smith Center, Osborne, Downs, Kensington, Natoma, Lebanon, Gaylord,
Portis, Alton, Athol, Harlan, Cedar and Bellaire.

A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.

LAT...LON 3957 9904 3958 9906 4000 9907 4000 9850
      3913 9849 3913 9905
TIME...MOT...LOC 1731Z 263DEG 46KT 3995 9930 3927 9911

NOAA/NWS/Moritz
Special weather statement, Dec 25, 11:41 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
1141 AM CST SUN DEC 25 2016

NEZ061-074-084-251845-
Kearney NE-Franklin NE-Buffalo NE-
1141 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR BUFFALO...KEARNEY AND FRANKLIN
COUNTIES UNTIL 1245 PM CST...

At 1140 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to near Harlan County Dam.
Movement was northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

This includes Interstate 80 between mile markers 268 and 291.

Locations impacted include...
Kearney, Minden, Gibbon, Ravenna, Shelton, Franklin, Axtell,
Hildreth, Wilcox, Campbell, Pleasanton, Riverdale, Upland, Naponee,
Bloomington, Riverton, Heartwell, Norman and Poole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4104 9873 4000 9873 4000 9917 4105 9920
TIME...MOT...LOC 1740Z 244DEG 41KT 4093 9963 4003 9925

NOAA/NWS/Moritz

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:33 AM CSTSpecial Weather StatementGIDFurnas, Gosper42 min
Dec 25, 10:51 AM CSTSpecial Weather StatementGIDHarlan54 min
Dec 25, 11:19 AM CSTSpecial Weather StatementGIDDawson, Phelps56 min
Dec 25, 11:41 AM CSTSpecial Weather StatementGIDBuffalo, Franklin, Kearney64 min
Dec 25, 12:31 PM CSTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Howard, Kearney, Sherman44 min
Dec 25, 12:47 PM CSTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster43 min
Dec 25, 1:10 PM CSTSevere Thunderstorm WarningGIDHamilton, Howard, Merrick, Nance50 min
Dec 25, 1:31 PM CSTSpecial Weather StatementGIDFillmore, Thayer74 min
Dec 25, 1:47 PM CSTSpecial Weather StatementGIDPolk, York58 min
Dec 25, 1:53 PM CSTSevere Thunderstorm WarningGIDFillmore, Thayer26 min
Dec 25, 5:11 PM CSTSpecial Weather StatementGIDFranklin, Harlan49 min
Dec 25, 5:12 PM CSTSpecial Weather StatementGIDFranklin, Harlan48 min
Dec 25, 5:22 PM CSTHigh Wind WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 15 more4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.